MAUDE Adverse Event Report: STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-6172
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
"the customer reported that whilst attempting to extract a cannulated hip screw out of a patient, a piece of the instrument sheared off into the cannulated screw.".
 
Additional Manufacturer Narrative
D9 corrected product return details; h3 corrected to indicate device was evaluated by manufacturer.The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received conical extractor was found to be broken from the tip area.The tip broke approximately from the 3rd thread from the transition.The broken tip was not received for evaluation.The breakage appears to be slightly oblique, which typically indicates towards levering of the instrument.Similar thing happened here most likely, the tool was used as a lever, even though a warning has been laser marked ¿do not lever¿.The breakage surface shows signs of typical brittle fracture smooth topography, no plastic deformation and abrupt breakage towards the end.The tip broke due to a bending overload.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The breakage of the conical extractor happened most likely due to a bending overload applied during the surgery resulting in a brittle fracture, evident by the breakage surface.Under such a situation, a device encounters a lot of stress (along with the residual stress over a long period of use) which leads to a sudden breakage (brittle), as in this case.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 4 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11448980
Report Number0009610622-2021-00347
Device Sequence Number17155897
Product Code LXH
UDI-Device Identifier04546540510082
UDI-Public04546540510082
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-6172
Device Catalogue Number18066172
Device Lot NumberKSS165638
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2021
Initial Date Received by Manufacturer 02/12/2021
Supplement Date Received by Manufacturer06/14/2021
Initial Report FDA Received Date03/09/2021
Supplement Report FDA Received Date06/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1